Tornadoes · United States · Missouri · 2021
EF1 tornado, Shook to Glennon, Missouri, October 24, 2021
From Shook to Glennon, this EF1 tornado ran 24.5 miles across Wayne and Bollinger counties on October 24, 2021, touching down at 11:04 PM CDT and reaching 400 yards wide. It killed nobody, and did $420,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- October 24, 2021
- Touchdown
- 11:04 PM CDT (04:04 UTC)
- Lifted
- 11:30 PM CDT (04:30 UTC)
- On the ground
- 26 minutes
- Path length
- 24.5 miles (39.4 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $420,000
- Counties
- Wayne and Bollinger counties
- Touchdown point
- 37.097, -90.320
- Lift-off point
- 37.210, -89.900
- Record number
- 2110242204-01
The damage survey
17 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
- HVAC lifted off school roof. Tin roof on top of old roof on gym was blown off.
- Trees uprooted and large limbs broken.
- Numerous tree limbs. One snapped.
- A couple of trees uprooted
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
The severe weather episode began as a series of supercells and transitioned to a squall line. A supercell thunderstorm produced a strong long-track tornado across southeast Missouri that ended in southwest Perry County. A short EF-1 tornado associated with a squall line struck southern Perry County shortly thereafter. A longer track EF-1 tornado also impacted eastern Wayne County into southern Bollinger County. The storms preceded a strong cold front that trailed south-southwest from a low pressure center over west central Illinois. Dew points ahead of the front were in the lower to mid 60's. Instability was strong enough to support severe storms, given that wind shear was quite strong. Mixed-layer capes were around 1000 j/kg.
This tornado touched down in the heavily forested county of Wayne, just a few miles north of the community of Shook. Numerous trees were uprooted and snapped. The tornado passed mainly through wooded country during the Wayne County portion of its path. The tornado then crossed into Bollinger County.
The tornado crossed into Bollinger County from Wayne County. The tornado directly affected the community of Zalma, where the school gymnasium roof was damaged. Air conditioning units were blown off the school roof. The top half of a two-story barn was destroyed. There was roof damage to a chicken house. Otherwise, the majority of the path was through densely wooded farm country, where numerous trees were uprooted or snapped. Peak winds were estimated near 105 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Oct 24, 6:28 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Oct 24, 6:28 PM CDT, 4 hours 36 minutes before
Area Forecast Discussion National Weather Service Paducah KY 628 PM CDT Sun Oct 24 2021 .SHORT TERM...(Tonight through Monday) Issued at 244 PM CDT Sun Oct 24 2021 The main challenge for the short term is the timing of thunderstorms into the area and the severity of this activity and to what areal extent. A upper level shortwave trough over eastern Nebraska and northeastern Kansas will continue moving east and eventually a closed low will develop as the system moves into Illinois by later tonight. A surface low pressure system currently over northwestern Missouri will move eastward this evening into tonight. Despite decent cloud cover earlier today, we have managed to rise well into the 70s and even into the low 80s in some locations, with dew points into the mid to upper 60s in the warm sector, with the warm front to our north. Convection should develop to our west by late this afternoon and likely enter our CWA (parts of southeast Missouri and southwest Illinois) by early this evening, around 00Z or shortly thereafter. Between 00Z and 06Z, the convection will be impacting southeast Missouri and into southern Illinois and possibly extreme western KY as the cold front moves east into these areas. This time frame and region poses the highest threat for any severe weather, including damaging winds and tornadoes. See SPC Day 1 outlook for more detailed information. By 06Z, the convection will likely be entering the rest of west Kentucky and into southwest Indiana, spreading eastward during the 06Z to 09Z time frame, while rapid clearing of the storms is expected in our western sections. While severe weather probabilities are not zero further east across the area, pertinent parameters certainly decrease with time, especially across eastern sections of our CWA. Any lingering showers or storms across the eastern parts of the region by around sunrise, should rapidly press east. Clouds will likely remain in place across the northeastern half of the area on Monday in conjunction with the passing of the upper level low to our north. These clouds will hang tough for most of the day but tend to move out late in the afternoon or early in the evening. Could even see a little bit of drizzle under the stratus deck up in the I-64 corridor in IL/IN. Strong west northwest winds will commence behind the front on Monday. Cold air advection will cause 850mb temperatures to drop into the single digits. Highs will only be in the upper 50s to lower 60s across much of the area. .LONG TERM...(Monday night through Sunday) Issued at 244 PM CDT Sun Oct 24 2021 The start of the long term forecast period will be dry, with the storm system having moved towards New England. Northerly flow behind the system will bring much cooler temperatures, with lows in the mid- 40s Monday night. By Tuesday, the synoptic pattern will have an upper-level trough on the east coast, a ridge in the Plains that will build into the Mississippi Valley through Tuesday night, and a deep trough in the mountain west. Models agree a bit more on developing an upper-level low near Oklahoma on Wednesday though still differ in strength and timing. Ahead of this system, as the ridge moves over the Quad State, a more southeasterly wind direction will lead to a warming trend through Wednesday. The GFS continues to be the faster progressing ensemble, while the Canadian remains the slowest of the three. Cluster analysis favors a deeper low pressure system, tracking near the Quad State with a relatively slow progression eastward. The alternative option is weaker, even slower, and further south, with this option showing up a bit more often in the Canadian ensemble. Siding with the more likely track, the heavier rain is likely to be between Wednesday evening and Thursday, with the earlier timing aligned with the GFS and the latter for the ECMWF. Convective potential remains weak so thunder is limited to Wednesday night ahead of the low. Storm total rainfall of around an inch is anticipated, with flooding potential very low. Afterwards, wrap-around showers will be present Friday for the entire Quad State and possibly Saturday for eastern portions. Once the system moves far enough eastward to end the wrap-around showers, dry weather is anticipated for the remainder of the weekend. Temperatures will trend warmer through Wednesday ahead of the next system, with highs Wednesday in the mid to upper 60s. When winds shift to northwesterly with wrap-around moisture, highs late in the week will be down to the upper 50s to near 60. Lows in the lower half of the 40s Monday night will trend warmer to the lower 50s Wednesday night, then drop back to the 40s for late week and the weekend. && .AVIATION... Issued at 628 PM CDT Sun Oct 24 2021 Initial convective activity between KCGI and KPAH should dissipate within the 1-2 hour time frame after the beginning of the 00z Monday time frame. The main adjustment in the TAF forecast is the addition of GR (hail) for the KCGI TAF, as well as a mention of Low Level Wind Shear (LLWS) ahead of the convective line for the WFO PAH TAF's ahead of the line. At this point in time, kept the background/mean winds in place for the forecast, but may need to update within a TEMPO group for winds in excess of 45 to 55 knots. Will adjust on a case by case bases. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && AVIATION...Smith
Hazardous weather outlook, Oct 24, 4:40 AM CDT, 18 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 440 AM CDT Sun Oct 24 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 440 AM CDT Sun Oct 24 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Thunderstorms are expected tonight ahead of a strong cold front. Strong to severe storms are possible across the entire region this evening and overnight, with the best potential for severe storms in southeast Missouri, southern Illinois and far west Kentucky. Damaging winds, isolated tornadoes and large hail are all possible. Localized heavy rainfall could cause flooding of flood prone areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and overnight across the entire area. RST
In the hours before
Local storm report, Oct 24, 9:24 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
924 PM CDT SUN OCT 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TORNADO 4 NW LITHIUM 37.86N 89.94W
10/24/2021 PERRY MO TRAINED SPOTTER
TRAINED SPOTTER JUST SOUTH OF ST. MARY
REPORTS A LOT OF TREE DAMAGE ON THE ROAD.
TIME ESTIMATED BY RADAR. SPOTTER REPORT AT
9:10 PM.
&&
SGELocal storm report, Oct 24, 10:09 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 PM CDT SUN OCT 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 3 NNE PERRYVILLE 37.77N 89.86W
10/24/2021 E60 MPH PERRY MO TRAINED SPOTTER
TRAINED SPOTTER REPORTS DIME SIZE HAIL AND
50 TO 60 MPH WINDS.
&&
SGESpecial weather statement, Oct 24, 10:24 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
1024 PM CDT Sun Oct 24 2021
ILZ084-MOZ076-086-087-250415-
Jackson IL-Bollinger MO-Cape Girardeau MO-Perry MO-
1024 PM CDT Sun Oct 24 2021
...A strong thunderstorm will impact portions of Jackson,
northeastern Bollinger, Perry and northwestern Cape Girardeau
Counties through 1115 PM CDT...
At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altenburg, or 12 miles southeast of Perryville, moving northeast at
55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Grand Tower around 1035 PM CDT.
Other locations in the path of this storm include Murphysboro,
Carbondale, De Soto and Elkville.
This includes Interstate 55 between Mile Markers 116 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 100 AM CDT for south central
and southern Illinois...and southeastern Missouri.
&&
LAT...LON 3795 8915 3774 8916 3761 8950 3745 9014
3760 9014 3784 8974 3780 8968 3782 8968
3791 8962 3795 8956
TIME...MOT...LOC 0324Z 240DEG 47KT 3764 8968
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DWSSpecial weather statement, Oct 24, 10:46 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
1046 PM CDT Sun Oct 24 2021
MOZ086-087-250430-
Bollinger MO-Cape Girardeau MO-
1046 PM CDT Sun Oct 24 2021
...A strong thunderstorm will impact portions of central Bollinger
and central Cape Girardeau Counties through 1130 PM CDT...
At 1046 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grassy, or 7 miles west of Marble Hill, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Marble Hill around 1055 PM CDT.
Leopold around 1100 PM CDT.
Other locations in the path of this storm include Bollinger Mill
State Historic Site, Burfordville, Millersville, Gordonville and
Jackson.
This includes Interstate 55 between Mile Markers 96 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CDT for southeastern
Missouri.
&&
LAT...LON 3732 9014 3739 9014 3755 8956 3732 8951
3729 8952 3723 9016 3731 9017
TIME...MOT...LOC 0346Z 258DEG 33KT 3732 9010
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
PSSpecial weather statement, Oct 24, 10:52 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
1052 PM CDT Sun Oct 24 2021
MOZ100-107>109-250430-
Butler MO-Carter MO-Wayne MO-Ripley MO-
1052 PM CDT Sun Oct 24 2021
...A strong thunderstorm will impact portions of southeastern Carter,
northeastern Ripley, southwestern Wayne and northern Butler Counties
through 1130 PM CDT...
At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hunter, or 13 miles southeast of Van Buren, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hunter around 1055 PM CDT.
Ellsinore and Budapest around 1100 PM CDT.
Brush Arbor and Milltown around 1110 PM CDT.
Other locations in the path of this storm include Williamsville,
Hendrickson and Lake Wappapello State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 100 AM CDT for southeastern
Missouri.
&&
LAT...LON 3721 9041 3689 9025 3688 9025 3688 9026
3686 9024 3679 9020 3674 9097 3692 9101
TIME...MOT...LOC 0352Z 260DEG 45KT 3685 9089
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DRSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 00:00Z
4.1 hours before the tornado, 259 km from the path. October 25, 2021.
- Mixed-layer CAPE
- 1375 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 1949 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.9
- 0-3 km lapse rate
- 6.3 K/km
The surface observations
Popular Bluff (POF), 46 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Paducah radar (KPAH), 119 km away, was scanning. The volume nearest the touchdown began at 04:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2021 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of October 24, 2021
16 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 24 | 2:03 PM CDT | EF0 | Doniphan, KS | 4.3 | 25 | |||
| October 24 | 3:27 PM CDT | EF1 | Clinton, MO | 4.6 | 40 | $10,000 | ||
| October 24 | 3:36 PM CDT | EF0 | Daviess, MO | 0.1 | 20 | $20,000 | ||
| October 24 | 4:16 PM CDT | EF0 | Livingston, MO | 0.1 | 50 | $5,000 | ||
| October 24 | 4:31 PM CDT | EF2 | Livingston, MO | 31.4 | 150 | $250,000 | ||
| October 24 | 4:54 PM CDT | EF0 | Pettis, MO | 0.5 | 10 | |||
| October 24 | 4:59 PM CDT | EF0 | Pettis, MO | 1.2 | 10 | |||
| October 24 | 6:34 PM CDT | EF1 | Dent, MO | 8.2 | 400 | $225,000 | ||
| October 24 | 6:53 PM CDT | EF1 | Camden, MO | 2.2 | 100 | $80,000 | ||
| October 24 | 7:43 PM CDT | EF1 | Reynolds, MO | 1.2 | 100 | |||
| October 24 | 8:23 PM CDT | EF3 | Fredericktown tornado, MO | 16.7 | 450 | 1 | ||
| October 24 | 8:29 PM CDT | EF1 | Iron, MO | 10.2 | 250 | |||
| October 24 | 8:47 PM CDT | EF3 | Coffman tornado, MO | 18.8 | 880 | 1 | $200,000 | |
| October 24 | 9:02 PM CDT | EF2 | Sainte Genevieve, MO to IL | 16.5 | 400 | $3.0 million | ||
| October 24 | 9:42 PM CDT | EF1 | Perry, MO | 2.3 | 25 | $10,000 | ||
| October 24 | 9:54 PM CDT | EF0 | Washington, IL | 2.0 | 180 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.